Paracetamol

The paracetamol it is a drug antipyretic (lowers fever) e painkiller (analgesic, reduces pain). It is a widely used drug known under the trade name of Tachipirina, and have few side effects when taken at recommended dosages. On the other hand, it can be very harmful if taken at doses that are too high and higher than those recommended in the package leaflet.

What is paracetamol?

The paracetamol (also called acetaminophen) is a pain reliever and antipyretic (i.e. a substance capable of reducing fever). The exact mechanism of action of paracetamol is not known.

Paracetamol is used to treat many conditions, such as headaches, body aches, arthritis, back pain, toothache, colds and fevers. Paracetamol relieves pain, but has a very low anti-inflammatory effect, so low that it has no effect on inflammation. For example, in the case of arthritis, paracetamol may temporarily reduce the pain in the affected joints, but it does not act on inflammation (inflammation) or on swelling (swelling) of the joints.

Paracetamol can also be used for other reasons, which may not be listed in this article.

Paracetamol should not be used in dosages higher than those recommended in the package insert or in the technical data sheet.

An overdose of paracetamol can cause serious harm. The maximum dosage of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day total. Taking a higher dose of paracetamol could cause irreversible damage to the liver.

If you drank more than two alcohol units on the day you took paracetamol it is best to consult a doctor before taking paracetamol, and in any case do not take more than 2 grams (2000 mg). An alcohol unit roughly corresponds to a small beer, a 200ml glass of wine, or a shot of spirits.

Also, if you have liver cirrhosis, or your liver is not functioning properly (chronic hepatitis HBV, HCV, nonalcoholic steatohepatitis, hemochromatosis), it is good to consult your doctor before using Tachipirine or other drugs containing acetaminophen.

It is also necessary to be careful in using other remedies for pain, fever, cough or allergic manifestations, as there are over-the-counter drugs that contain paracetamol, and which could lead to an overdose: always ask the doctor or pharmacist for the composition of the drugs will take, and, in any case, carefully read the package leaflet. You should also avoid drinking alcohol while taking this drug., as alcohol can increase the risk of liver damage while taking paracetamol.

Obviously, all drugs containing paracetamol (Tachipirina, Tachidol, Efferalgan) should be avoided if you are allergic to paracetamol.

Paracetamol and pregnancy

There is no scientific evidence that acetaminophen can harm the fetus, and for this reason, acetaminophen is considered a safe drug if you are pregnant. In any case, before using paracetamol, need inform your doctor if you are pregnant. This drug can pass into breast milk and can harm the nursing baby. Do not use paracetamol without telling your doctor if you are breastfeeding.

How to use paracetamol

How is paracatamol used? Paracetamol should be used exactly as directed in the package insert, or as prescribed by your doctor.

Do not use more medication than what is recommended in the data sheet. An overdose of paracetamol can cause serious harm. The maximum amount for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Using more paracetamol could cause liver damage, even irreversible. If you drank more than two alcohol units on the day you took paracetamol, or if you know you have liver disease, it is best to consult a doctor before taking paracetamol, and in any case not take more than 2 grams (2000 mg ).

Paracetamol in children

If you are treating a child, with paracetamol, use a pediatric form of the drug, and carefully follow the dosage instructions on the leaflet. Never give this medicine to a child under the age of 2 without consulting a doctor.

If you are giving your child paracetamol-based syrup, do not use a kitchen spoon to measure the doses, but always use the measuring cup included in the drug package.

If you don't have a measuring cup, ask your pharmacist to get you one, as otherwise you risk inadvertently administering too much or too little of the drug.

Paracetamol chewable tablets

The paracetamol chewable tablet can be chewed and broken with the teeth before swallowing.

Paracetamol orodispersible

Make sure your hands are dry when you take the orodispersible paracetamol, otherwise some of the drug may stick to the skin of your hands and you would take too low a dose of the drug. The orodispersible paracetamol is put in the mouth and left to dissolve without chewing.

It is a good idea to place the tablet on the tongue, where it will begin to dissolve in a short time. The tablet should not be swallowed whole or chewed.

Effervescent paracetamol

To use paracetamol effervescent granules (for example Efferalgan), dissolve one sachet of granules in at least 150 ml of water. The mixture should be mixed and drunk once it has dissolved in the glass. To make sure that the entire dose has been taken, after you have finished drinking, add some water to the same glass, shake gently and drink again.

Paracetamol suppositories

Paracetamol suppositories should not be taken orally, but only rectally. In this way the absorption will be much faster. It is good to wash your hands before and after inserting the suppository.

If possible, it would be ideal to attempt to empty the bowels and bladder just before using the paracetamol suppository. We must also be careful to avoid handling the suppository for too long, because it could melt in contact with the heat of the hands.

The suppository, once inserted, should be left in at least 5 minutes, resisting the urge to go to the bathroom and download.

When to use paracetamol

Paracetamol is indicated in case of pain (pain, usually using the 1000 mg paracetamol formulation) and in case of fever (pyrexia, usually with the 500 mg paracetamol formulation).

When to see a doctor? You should immediately notify your doctor if, despite the use of paracetamol, you have:

  • fever for 3 or more days
  • pain for more than a week, or more than 3-4 days in the case of children
  • rash
  • headache
  • redness or swelling of parts of the body
  • worsening symptoms
  • onset of new symptoms

Paracetamol and diabetes

Some evidence indicates that blood glucose measurement may be slightly altered after taking paracetamol. Tell your doctor or diabetologist if you have taken paracetamol and if you are diabetic, or if you have noticed changes in blood glucose levels.

Storage of paracetamol

Paracetamol can be stored at room temperature, away from moisture and heat. Rectal suppositories can be stored at room temperature or, in the summer months or in very hot environments, in the refrigerator.

Overdose of paracetamol

What happens if i take too much paracetamol? In the event of an overdose of paracetamol, seek immediate medical assistance (primary care physician, on-call or, if unavailable, emergency room).

The first symptoms of a paracetamol overdose include loss of appetite, nausea, vomiting, pain in the epigastrium or abdomen, sweating, confusion, asthenia (weakness).

Later there may be pain in the right side of the belly, dark urine, jaundice (yellowing of the skin or the whites of the eyes).

Paracetamol side effects

What are the side effects of paracetamol?

The side effects of paracetmaol can be linked to an allergic reaction: in this case, urticaria will appear (rash with wheals, small red and itchy lesions), swelling of the face or lips, tongue or throat (angioedema), and in cases more severe breathing problems and hypotension (low blood pressure) up to actual anaphylactic shock.

In case of signs or symptoms of an allergic reaction, contact 118 immediately.

Other adverse effects related to an overdose of paracetamol include loss of appetite, nausea, vomiting, pain in the epigastrium or abdomen, sweating, confusion, asthenia (weakness), dark urine (due to the presence of bilirubin), jaundice (yellowing of the skin or the sclerae, i.e. the whites of the eyes).

Paracetamol dosage

What is the correct dosage of paracetamol? given that you must always and only rely on what is reported in the package leaflet or as prescribed by the doctor, in general the usual doses of paracetamol in adults are:

Dosage in aldults of paracetamol in case of fever:

  • 325-650 mg every 4-6 hours or 1000 mg every 6-8 hours orally or rectally.
  • Using the 500 mg paracetamol tablets: two 500 mg tablets orally every 4 to 6 hours

Dosage in adults of paracetamol in case of pain:

  • 325-650 mg every 4-6 hours or 1000 mg every 6-8 hours orally or rectally.
  • Using the 500 mg paracetamol tablets: two 500 mg tablets orally every 4 to 6 hours

Pediatric dosage of oral or rectal paracetamol in case of pain or fever:

  • Infants less than one month old: 10 to 15 mg / kg / dose every 6-8 hours as needed.
  • Children over 1 month up to 12 years: 10 to 15 mg / kg / dose every 4-6 hours if needed (maximum: 5 doses in 24 hours)

Above 12 years the dosages to be considered are those used for adults.

0 Comments

Leave a reply

Your email address will not be published. Required fields are marked *

*

Copyright Esamievalori.com 2021

en_USEnglish

Log in with your credentials

Forgot your details?